Times Colonist

Nasal drip, cough, likely sign of al­ler­gies

- DR. KEITH ROACH Your Good Health

Dear Dr. Roach: Would you ex­plain what post­nasal drip is? How dam­ag­ing is it, and can it be cured? My wife has it and coughs a lot. Her eyes wa­ter, and she al­ways feels poorly.

M.G.

Post­nasal drip isn’t a di­ag­no­sis, it’s a symp­tom. The nasal pas­sages have an open­ing in the front (the nos­trils) as well as in the back, to the na­sophar­ynx. Any con­di­tion that can cause a runny nose can also cause post­nasal drip, which is just the term used for mu­cus go­ing into the back of the throat. Al­ler­gies, in­fec­tion and non­al­ler­gic ir­ri­ta­tion can cause the lin­ing of the nasal pas­sages and the si­nuses to se­crete ex­cess mu­cus. It’s an­noy­ing but not dan­ger­ous.

Treat­ment of the ex­cess mu­cus starts with un­der­stand­ing why it is be­ing made. The fact that your wife also has wa­tery eyes is pretty strong ev­i­dence that she has al­ler­gies that are af­fect­ing both the nasal pas­sages and the eyes.

In that case, treat­ment can be stay­ing away from what­ever is caus­ing the re­ac­tion, us­ing med­i­ca­tion to re­duce the body’s re­sponse to the al­ler­gen or a com­bi­na­tion.

A physi­cian can guess what the al­ler­gen might be based on the pat­tern of symp­toms. For ex­am­ple, al­ler­gies worse in the fall are of­ten due to weeds (such as rag­weed), but in some ar­eas, they might be due to grasses or even trees.

Symp­toms that go year-round might be al­ler­gies to dust mites, in­sects or an­i­mals. Some­times, it is worth­while to try to find the spe­cific al­ler­gens caus­ing symp­toms, through skin or blood test­ing. That can lead to the most spe­cific ad­vice on how to avoid the al­ler­gens. Of­ten, how­ever, physi­cians treat with­out know­ing the spe­cific al­ler­gen.

Peo­ple with runny nose (or post­nasal drip) and wa­tery eyes usu­ally get sig­nif­i­cant re­lief from an­ti­his­tamines. How­ever, there are sev­eral classes of drugs that are also ef­fec­tive, and some peo­ple need to have a com­bi­na­tion.

I will note that cough may be due only to the al­ler­gies and post­nasal drip, but al­ler­gic asthma should at least be con­sid­ered. In gen­eral, if symp­toms con­tinue de­spite sev­eral tri­als of ther­apy, a re­fer­ral to a spe­cial­ist, such as an al­ler­gist, is ap­pro­pri­ate for fur­ther eval­u­a­tion.

Dear Dr. Roach: I’m a 70-year-old who was get­ting up two to three times a night to uri­nate. I tried tam­su­losin, but the side-ef­fects both­ered me. So my doc pre­scribed fi­nas­teride. I was told that un­like tam­su­losin, fi­nas­teride ac­tu­ally helps shrink the prostate over time (she said that six months or more may be needed to see re­sults).

I’ve been on it for a lit­tle over six months and get­ting up once a night is the norm. What’s your take on this ap­proach?

L.R.

Al­though most men tol­er­ate tam­su­losin well, side-ef­fects of low blood pres­sure and dizzi­ness, es­pe­cially upon stand­ing, are com­mon, al­though they tend to get bet­ter over time. If a medicine like tam­su­losin re­ally can’t be tol­er­ated, then I agree with a trial of fi­nas­teride or du­tas­teride.

Your doc is ab­so­lutely cor­rect that fi­nas­teride­like drugs block the for­ma­tion of a type of testos­terone, di­hy­drotestos­terone, that pro­motes prostate growth, and block­ing the for­ma­tion of DHT causes the prostate to shrink over time. The ma­jor side­ef­fects of this class of drugs are changes in sex­ual func­tion, oc­cur­ring in about 14% of men.

 ??  ??

Newspapers in English

Newspapers from Canada